Is This Withdrawal From St Johns Wort?

Summary: St. Johns Wort is a very well tolerated supplement. Often better tolerated than prescription medications. Its main side effects are nausea, sleep problems and headaches. It can however have serious drug interactions that increase serotonin and may lead to a dangerous condition called Serotonin Syndrome.

Dear Curtis: I started taking St. Johns Wart a couple of weeks ago for mild depression. I started getting an upset stomach from it. I kept using it because I thought it would go away. So, I called my doctor and he told me to just stop it. As soon as I did the stomach side effects seemed to get worse. Now, three days after stopping it’s gone to pretty intense cramping with some diarrhea. What’s going on? Is this a common side effect of St. John’s Wart? Withdrawal?

The fact that you had a such a severe reaction to something is what makes this tough. What makes it even tougher is that the medication you are taking, St Johns Wort has few if any real side effects.

In fact, there have been a number of studies using St John Wort that showed no adverse reactions and a number of reports that St. Johns Wort had fewer and milder side effects than a lot of today’s more popular antidepressant(1).

However, I’m careful to rule out St Johns Wort being the cause of your symptoms.

What We Know

While St Johns Wort isn’t known for causing side effects, when it does cause them the most frequent one was any sort of gastrointestinal complaints but mainly dry mouth, nausea and change in bowel habits. Others include dizziness, sleep disorder and headache.

However, and this is important, you said you are only three days out from stopping St Johns Wort. An important fact about St Johns Wort is that it has a 24 to 48 hour half life(2). What this means is that it takes 24 to 48 hours for 1/2 of the drug to be eliminated from your system. For medical professionals, we consider a drug “out of your system” in five half lives. So, that would be a minimum of 5 days up to a maximum of 10 days.

At 3 days it makes since that you could still be experiencing some side effects from the medication.

One Other Concern

Are you taking any other medications right now? Are you experiencing any other side effects like dizziness, racing heart, sweating? If so you need to call your doctor.

You may have a case (probably mild) of Serotonin Syndrome. It’s a risk factor with a drug like St. Johns Wort because while it doesn’t have a lot of side effects on it’s own it is known for it’s drug interactions. And, when you take St. Johns Wort with certain medications that increase Serotonin (like a lot of popular antidepressants or certain other medications) you run the risk of seeing drug interactions and a dangerous rise in serotonin levels in your body.

When that happens the side effects I mentioned above can happen.

The good news is that you are already three days out so you are likely 1/4 or 1/2 from being done with the side effects. Either that, or you are experiencing a drug interaction and may have possible Serotonin Syndrome. In which case you’d want to call a doctor immediately.

References:

  1. Stevinson C, Ernst E. Safety of Hypericum in patients with depression: a comparison with conventional antidepressants. CNS Drugs. 1999;11(2):125-132.
  2. Kerb  R, Brockmoller  J, Staffeldt  B, Ploch  M, Roots  I.  Single-dose and steady-state pharmacokinetics of hypericin and pseudohypericin.  Antimicrob Agents Chemother.  1996;40:2087–93.

Related Posts:

Speak Your Mind

*